Minnesota, 2014

Winter Storm in Minnesota, January 14, 2014

January 14, 2014 · NWS MPX · 3 events in 3 counties and zones

A storm system moved across the Upper Midwest the morning of Tuesday, January 14th. Initially this storm system was weak as it produced one to two inches of snow across portions of central and east central Minnesota prior to sunrise.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system moved across the Upper Midwest the morning of Tuesday, January 14th. Initially this storm system was weak as it produced one to two inches of snow across portions of central and east central Minnesota prior to sunrise. After 6 am, the storm quickly intensified and produced snowfall rates of 1 to 1.5 inches per hour across far east central Minnesota, and into west central Wisconsin. By the early afternoon, snowfall amounts ranged from 5 to 7 inches across the eastern Metro area of the Twin Cities, northward to Forest Lake, and near Cambridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 13, 10:57 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 13, 10:57 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CST MON JAN 13 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 230 PM CST MON JAN 13 2014

MORE COMPLICATED FORECAST BASED ON THE LATEST WARMER AIR IN
SD...AND THE ORIENTATION OF THE FORCING LATER THIS EVENING.

CURRENT REGIONAL RADAR INDICATED A BAND OF -SN IN NE SD/SE ND/WC MN
WHICH WAS ASSOCIATED WITH A 50H JET STREAK AHEAD OF THE MAIN STORM
SYSTEM AFFECTING THE REGION THIS EVENING/OVERNIGHT.

INITIALLY...WARMER AIR BLW 3K IN SW MN MAY CAUSE SOME OF THE
PRECIPITATION TO BE IN THE FORM OF RAIN/SLEET. TEMPS IN WC/SW MN
ON THE LEE SIDE OF THE BUFFALO RIDGE ARE IN THE LOW TO MID 30S
WITH DEW PTS IN THE 20S. FORCING IN THIS AREA IS NOT STRONG UNTIL
AFTER MIDNIGHT AS MORE CONVERGENCE ALONG A DEVELOPING WARM
FRONTAL BOUNDARY BEGINS. HOWEVER...AT THE SAME TIME...THE SFC
REFLECTION OF THE MAIN WX SYSTEM MOVES ACROSS THE I-94 CORRIDOR
LEADING TO A NIL BETWEEN THE TWO FORCING ELEMENTS.
THEREFORE...LACK OF FORCING IN SW/SC MN THIS EVENING WILL LEAD TO
MORE SLEET/SPRINKLES OR FREEZING DRIZZLE DEPENDING UPON THE SFC
TEMP.

ANOTHER ELEMENT IS WHETHER BLOWING SNOW DEVELOPS LATE
TONIGHT AS THE SFC LOW MOVES SE OF MN. IF A LIMITED AMT OF
SNOWFALL OR A MIXTURE OF SLEET/FZDZ/-RA DEVELOPS...THIS WILL LOWER
THE SNOWFALL TOTALS OR AT LEAST MAKE FOR A SNOWFALL RATIO OF 5-1
/WET SLUSHY SNOW/. DUE TO THE CHC OF FREEZING PRECIPITATION AND
THE OCCURRENCE OF WET SNOW...WILL UPDATE THE WINTER WX ADVISORY
WITH MORE INFLUENCE OF FREEZING PRECIPITATION IN SW/SC MN...VS
SNOWFALL AMTS/BLOWING SNOW.

FURTHER NORTH...AND MAINLY ACROSS I-94 OR NE OF I-94...SNOWFALL
AMTS SHOULD REMAIN IN THE TWO TO FOUR INCH RANGE BY TUESDAY
MORNING. DEPENDING UPON WHERE THIS INITIAL 85H/70H FRONTOGENETIC
SNOW BAND DEVELOPS...WILL DETERMINE WHERE THE HEAVIER SNOWFALL
AMTS WILL BE OVERNIGHT. BASED ON THE LATEST MODEL INFORMATION...A
BAND OF TWO TO FOUR INCHES WILL OCCUR FROM THE NORTHERN SUBURBS OF
THE TWIN CITIES...EASTWARD TOWARD EAU CLAIRE WI.

FURTHER REFINING OF THE SNOWFALL TOTALS ARE EXPECTED THIS EVENING
FOR THOSE WHO ARE INTERESTED IN PLOWING. NO CHGS TO TEMPS FOR
TUESDAY...BUT SUSTAINED WINDS OF 20 TO 35 MPH IN WC/SW/SC WILL
CREATE SOME BLOWING SNOW...ESPECIALLY IN AREAS THAT RECEIVE AN
INCH OR TWO OVERNIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 310 PM CST MON JAN 13 2014

LONG TERM CONCERNS INCLUDE LIGHT SNOW/FREEZING DRIZZLE/LIGHT
FREEZING RAIN WEDNESDAY INTO WEDNESDAY EVENING...AND THEN STRONG
WINDS DEVELOPING THURSDAY.

MODELS INDICATE STRONG WARMING ALOFT ON WEDNESDAY AHEAD AMPLIFIED
TROUGH. SHOULD DEVELOP A POSSIBLE LIGHT MIX OF FREEZING RAIN OR
SNOW AS IT MOVES EAST ACROSS THE AREA INTO WEDNESDAY EVENING. SOME
QUESTION AS TO HOW DEEP A MOIST LAYER WILL BE INVOLVED AND HOW
MUCH ICE WILL BE INTRODUCED AND INVOLVED WITH THE WARM LAYER.

SHOULD SEE SLOWLY RISING TEMPERATURES OVER MUCH OF THE CWA INTO
WEDNESDAY NIGHT AHEAD OF THE SECONDARY FRONT.  WILL WILL HAVE TO
MONITOR THIS INTO THURSDAY...AS SECONDARY ARCTIC FRONT ARRIVES.
TIMING IN QUESTION...BUT MOST MODELS SUGGEST A THURSDAY MORNING
ARRIVAL TO THE WEST AND SPREADING RAPIDLY SOUTHEAST DURING THE
DAY. SOME LIGHT SNOW/SNOW SHOWER ACTIVITY LIKELY WITH THIS STRONG
TROUGH AS IT ROTATES SOUTHEAST OVER THE REGION. HAVE HIGHER
CHANCE POPS MOST AREAS...WHICH MAY HAVE TO BE INCREASED.
IMPRESSIVE H5 HEIGHT FALLS OF OVER 20 DAMS INDICATED WITH THIS
TROUGH AND STRONG PV ASSOCIATED THROUGH THURSDAY MORNING. WINDS
ARE FORECAST TO BE SUSTAINED 25-30 KTS WITH GUSTS TO 45 KTS
LIKELY IN THE SOUTHWEST...WHERE 10-15 MB 6 HOUR SURFACE PRESSURE
RISES MOVE THROUGH. WILL HAVE TO MONITOR THIS FOR DEVELOPMENT OF
BLOWING SNOW...AND POSSIBLE NEAR BLIZZARD CONDITIONS OVER THIS
REGION. ESPECIALLY IF WE GET APPRECIABLE SNOW OVERNIGHT TONIGHT
AND AGAIN ON WEDNESDAY IN THIS AREA.

COOLING BEHIND TROUGH AS THE AMPLIFIED TROUGH DIGS TO THE
SOUTHEAST OVER THE EASTERN CONUS INTO THE WEEKEND. SOME INDICATION
OF ANOTHER WEAK CLIPPER MOVING SOUTHEAST IN NORTHWEST FLOW OVER
THE AREA FRIDAY NIGHT OR SATURDAY. HAVE INCLUDED THE SLIGHT CHANCE
OF SNOW FOR FRIDAY NIGHT FOR NOW. THIS MAY BE INCREASED OR SHIFTED
INTO SATURDAY IF THE GFS AND GEM COME CLOSE TO VERIFYING DURING
THIS PERIOD.

UPPER LEVEL FLOW PATTERN FLATTENS ONCE AGAIN LATE IN THE
WEEKEND...AND THIS WILL ALLOW MORE PACIFIC TYPE AIR TO RIDGE
ACROSS THE NORTHERN PLAINS...SUGGESTING A WARMING TREND THEN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1057 PM CST MON JAN 13 2014

THE FIRST BAND OF SNOW IS BETWEEN THE TWIN CITIES AND EAU CLAIRE
LATE THIS EVENING. THIS IS ASSOCIATED WITH STRONG LOW LEVEL WAA
AND MID LEVEL FORCING. A TEMPORARY DROP TO MVFR CIGS/VSBYS WILL
OCCUR AT KEAU AS THIS BAND PUSHES EAST. KMSP IS ALREADY ON THE
BACK SIDE AND KRNH WILL BE SO SHORTLY. A SECOND AREA OF SNOW HAS
ENTERED WESTERN MN AHEAD OF THE MID LEVEL LOW IN SD. THIS SNOW IS
MOVING SE AND WILL BRING A LONGER DURATION OF MVFR CIGS/VSBYS AS
IT MOVES THROUGH WEST CENTRAL MN EARLY TUESDAY MORNING. THIS AREA
OF SNOW IS STILL EXPECTED TO BLOSSOM OVER EAST CENTRAL MN AND WEST
CENTRAL WI BY DAYBREAK AND LAST THROUGH MID MORNING. A CONCERN
OVERNIGHT IS HOW STRONG THE NW WINDS WILL BE IN THE WAKE OF THE
WAVE. THE LATEST GUIDANCE SUGGESTS NEAR 25 KNOT SUSTAINED WINDS
FROM WEST CENTRAL INTO SOUTH CENTRAL MN DEVELOPING AFTER 09Z AND
LASTING THROUGH MUCH OF THE DAY. GUSTS SHOULD REACH 35 TO 40
KNOTS. WINDS WILL BE LESS TO THE NORTH AND EAST OF THESE AREAS.
THE SNOW FALLING IN THE WEST RIGHT NOW IS OCCURRING WITH PRETTY
WARM SURFACE TEMPERATURES AND THE CONFIDENCE ON LOW VISIBILITIES
IN BLOWING SNOW IS DIMINISHING DUE TO THE STICKINESS OF THE SNOW.

KMSP...TEMPORARY VFR UNTIL AROUND 08Z WHEN A SECOND AREA OF SNOW
ARRIVES FROM THE WEST. CONDITIONS DETERIORATING IN THE 10Z-14Z
PERIOD WITH LOW MVFR CIGS/VSBYS IN -SN. IMPROVEMENT THEREAFTER
WITH THE VSBYS ALONG WITH INCREASING NW WINDS. SPEEDS REACHING
NEARLY 20 KNOTS SUSTAINED BY LATE MORNING. THE MVFR CEILING SHOULD
HOLD INTO THE EVENING BUT SOME BREAKS TO VFR POSSIBLE IN THE
AFTERNOON.

/OUTLOOK FOR KMSP/

WED...VFR BECOMING MVFR CIG CHC -SN LATE. WINDS W 5 KTS BCMG SW
10-20KTS.
THU...MVFR CIG AND SCT -SHSN POSSIBLE WITH STRONG WINDS.
WINDS NW 20G35KT.
FRI...VFR. WINDS NW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR MNZ041-
     047>049-051-054>070-073>078-082>085-091>093.

WI...WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR WIZ023>028.

&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...RAH
Hazardous weather outlook, Jan 13, 8:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CST MON JAN 13 2014

MNZ054-056-064-065-067-073>076-082>085-091>093-142130-
LAC QUI PARLE-CHIPPEWA-YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-
BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
800 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

A MIXTURE OF SLEET...FREEZING RAIN AND SNOW IS POSSIBLE THIS
EVENING FOR AREAS ALONG AND SOUTHWEST OF THE MINNESOTA RIVER
VALLEY. NORTHEAST OF THE MINNESOTA RIVER VALLEY...MAINLY SNOW WILL
FALL OVERNIGHT WITH SOME ACCUMULATIONS LIKELY. SOME BLOWING AND
DRIFTING SNOW IS ALSO LIKELY OVERNIGHT AS WINDS INCREASE FROM THE
NORTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POWERFUL STORM SYSTEM COULD BRING THE POTENTIAL OF 50 MPH WINDS
THURSDAY IN THE MINNESOTA RIVER VALLEY. THE FRESH SNOW PACK IN
PLACE COULD ALSO LEAD TO WIDESPREAD BLOWING SNOW AND BLIZZARD
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ041>045-047>053-055-057>063-066-068>070-077-078-WIZ014>016-
023>028-142130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-CARVER-SCOTT-DAKOTA-RICE-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
800 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ACCUMULATING SNOWFALL IS EXPECTED OVERNIGHT. BLOWING AND DRIFTING
SNOW IS ALSO EXPECTED ONCE WINDS SHIFT TO THE NORTHWEST AND
INCREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POWERFUL STORM SYSTEM COULD BRING THE POTENTIAL OF 50 MPH WINDS
THURSDAY...ESPECIALLY IN THE MINNESOTA RIVER VALLEY. THE FRESH
SNOW PACK IN PLACE COULD ALSO LEAD TO WIDESPREAD BLOWING SNOW AND
BLIZZARD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Chisago

When
January 14, 3:00 AM CST to 12:00 PM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several snowfall reports of 5 to 7 inches occurred across Chisago County in a 9 hour period Tuesday morning.

Winter Storm, Isanti

When
January 14, 3:00 AM CST to 12:00 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several snowfall reports of 5 to 6 inches occurred across Isanti County in a 9 hour period Tuesday morning.

Winter Storm, Washington

When
January 14, 3:00 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several snowfall reports of 5 to 7 inches occurred across Washington County in a 9 hour period Tuesday morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501969, 501970, 501971.